Alert archive / Missouri / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 9, NWS Kansas City, MO

January 8, 20264 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jan 8, 2026, 4:55 PM CST for 4 counties in Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 8, 2026, 4:55 PM CST (22:55 UTC)
Expired
Jan 8, 2026, 5:45 PM CST
In force
50 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Caldwell County, MO, Clay County, MO, Clinton County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 60 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2026-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2026-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS53 KEAX 082255
SVREAX
MOC025-047-049-177-082345-
/O.NEW.KEAX.SV.W.0009.260108T2255Z-260108T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
455 PM CST Thu Jan 8 2026

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Clinton County in northwestern Missouri...
  Eastern Clay County in west central Missouri...
  Ray County in west central Missouri...
  Southeastern Caldwell County in north central Missouri...

* Until 545 PM CST.

* At 455 PM CST, severe thunderstorms were located along a line
  extending from near Holt to near Kearney to Claycomo, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kansas City, Liberty, Excelsior Springs, Kearney, Lawson, Claycomo,
  Braymer, Polo, Glenaire, Holt, Breckenridge, Crystal Lakes,
  Kingston, Missouri City, Cowgill, Excelsior Estates, River Bend,
  Woods Heights, Rayville, and Mosby.

This includes Interstate 35 in Missouri between mile markers 19 and
38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9376 3923 9425 3924 9425 3924 9429
      3921 9432 3919 9439 3920 9440 3918 9441
      3916 9447 3950 9434 3979 9377 3978 9376
TIME...MOT...LOC 2255Z 239DEG 44KT 3948 9430 3933 9437 3919 9445 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
4 follow-up statements
491 
WWUS53 KEAX 082310
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
510 PM CST Thu Jan 8 2026

MOC047-049-082320-
/O.CAN.KEAX.SV.W.0009.000000T0000Z-260108T2345Z/
Clinton MO-Clay MO-
510 PM CST Thu Jan 8 2026

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON AND
EASTERN CLAY COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

&&

LAT...LON 3938 9376 3924 9421 3957 9421 3979 9377
      3978 9376
TIME...MOT...LOC 2310Z 241DEG 50KT 3956 9408 3941 9415 3927 9423 

$$

MOC025-177-082345-
/O.CON.KEAX.SV.W.0009.000000T0000Z-260108T2345Z/
Ray MO-Caldwell MO-
510 PM CST Thu Jan 8 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR RAY AND SOUTHEASTERN CALDWELL COUNTIES...

At 510 PM CST, severe thunderstorms were located along a line
extending from near Polo to near Excelsior Estates to near Missouri
City, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Excelsior Springs, Lawson, Braymer, Polo, Breckenridge, Crystal
Lakes, Kingston, Cowgill, Excelsior Estates, Woods Heights, Rayville,
Homestead, Elmira, and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9376 3924 9421 3957 9421 3979 9377
      3978 9376
TIME...MOT...LOC 2310Z 241DEG 50KT 3956 9408 3941 9415 3927 9423 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
044 
WWUS53 KEAX 082314
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
514 PM CST Thu Jan 8 2026

MOC025-177-082345-
/O.CON.KEAX.SV.W.0009.000000T0000Z-260108T2345Z/
Ray MO-Caldwell MO-
514 PM CST Thu Jan 8 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR RAY AND CALDWELL COUNTIES...

At 514 PM CST, severe thunderstorms were located along a line
extending from Polo to near Crystal Lakes to near Orrick, moving
northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Excelsior Springs, Lawson, Braymer, Polo, Breckenridge, Crystal
Lakes, Kingston, Cowgill, Excelsior Estates, Woods Heights, Rayville,
Homestead, Elmira, and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9376 3924 9421 3957 9421 3979 9377
      3978 9376
TIME...MOT...LOC 2314Z 240DEG 39KT 3956 9403 3941 9410 3927 9418 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
099 
WWUS53 KEAX 082322
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
522 PM CST Thu Jan 8 2026

MOC025-177-082345-
/O.CON.KEAX.SV.W.0009.000000T0000Z-260108T2345Z/
Ray MO-Caldwell MO-
522 PM CST Thu Jan 8 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR NORTHERN RAY AND EASTERN CALDWELL COUNTIES...

At 521 PM CST, severe thunderstorms were located along a line
extending from near Cowgill to 7 miles south of Polo to near Woods
Heights, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Braymer, Polo, Breckenridge, Cowgill, Rayville, and Knoxville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3938 9376 3926 9417 3967 9399 3979 9377
      3978 9376
TIME...MOT...LOC 2321Z 240DEG 39KT 3959 9395 3944 9402 3931 9410 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
958 
WWUS53 KEAX 082335
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
535 PM CST Thu Jan 8 2026

MOC025-177-082345-
/O.EXP.KEAX.SV.W.0009.000000T0000Z-260108T2345Z/
Ray MO-Caldwell MO-
535 PM CST Thu Jan 8 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAY AND EASTERN
CALDWELL COUNTIES WILL EXPIRE AT 545 PM CST...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

&&

LAT...LON 3938 9376 3926 9417 3967 9399 3979 9377
      3978 9376
TIME...MOT...LOC 2335Z 239DEG 44KT 3967 9378 3952 9385 3939 9393 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 3:12 PM CST, 1 hour 43 minutes earlier. Its key messages:

  • * Thunderstorms likely this afternoon/early evening, including low-end potential for a few strong to severe storms.
  • Strong/damaging winds the main concern
  • A brief tornado cannot be ruled out * Additional (light) precipitation chances Friday night into Saturday, including rain-snow mix
  • 30-40% chances for any precipitation
  • Best chances near/north of line from KC Metro to Kirksville
Area forecast discussion, Jan 8, 3:12 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
312 PM CST Thu Jan 8 2026

.KEY MESSAGES...

* Thunderstorms likely this afternoon/early evening, including
  low-end potential for a few strong to severe storms.
  - Strong/damaging winds the main concern
  - A brief tornado cannot be ruled out

* Additional (light) precipitation chances Friday night into
  Saturday, including rain-snow mix
  - 30-40% chances for any precipitation
  - Best chances near/north of line from KC Metro to Kirksville

&&

.DISCUSSION...
Issued at 110 PM CST Thu Jan 8 2026

As of early this afternoon, much of the area has received
plentiful rainfall courtesy of widespread morning rain. Areas
in eastern KS received over 1" of rain, with many other
locations in the CWA receiving near 0.75". A dry slot began to
push into the area late this morning, allowing for breaks in
cloud cover to become prevalent, particularly south and west of
the metro. Temperatures and dewpoints currently sit in the
upper 50s and low 60s, helping set the stage for potential
strong to severe thunderstorms later this afternoon and evening.
Rapid cumulus development has been observed in the warm sector
early this afternoon and such development is expected to produce
low- top supercells in the CWA over the coming hours.

Convection is being supported by a >120kt upper-level jet
stretching into the open warm sector. In terms of instability,
hi-res models currently indicate MLCAPE in eastern KS and
western MO in the range of 200-400 J/kg through this afternoon
with modest mid-level lapse rates and steeper low-level lapse
rates. This instability is anticipated to push northeastward
over the course of the afternoon. Shear is also rather
impressive, with 0-6km bulk shear in excess of 50kts across the
region. Damaging straight-line winds and downdrafts are the
greatest threat associated with any PM storms; recent
mesoanalysis indicates DCAPE in the range of 400-500 J/kg. A
brief tornado cannot be ruled out due to the potential for some
rotating updrafts with SRH > 200 m2/s2. Storm threat will
diminish with the passage of the cold front later this evening.
Storms will be pacy due to strong winds aloft, and are
anticipated to have NE motion at >50-55 mph.

With the frontal passage, daily high temperatures will cool to
seasonal expectations Friday and through the weekend.
Precipitation chances will return tomorrow evening, though
probabilities are not particularly high (25-40% any p-type).
Models have shifted precipitation chances further south, but
probabilities have decreased as shortwave strength is
anticipated to be shorter than previously forecast. A rain-snow
mix is likely, but the transition to snow will occur late in the
precipitation event, and such a transition is not expected to
occur south of the I-70 corridor. Snow is unlikely to accumulate
even if it occurs thanks to rain.

The RRFS is hinting at a possible snow squall on Saturday
afternoon. However, uncertainty remains exceptionally high.
Moisture is severely limited, so this is not currently included
in the forecast but will continue to be monitored during future
shifts.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 530 AM CST Thu Jan 8 2026

Quite a messy TAF period on deck... scattered weak convective
activity is beginning to move in/toward the metro sites from the
SW. While there have been isolated lightning, opted to start
VCSH to try and better discern the more robust VCTS/TS potential
later today. Conditions quickly degrade toward IFR this morning,
but with "waves" of showers have tried to signal that with
prevailing MVFR and TEMPO IFR into the early afternoon. Dry
slot moves in this afternoon and should lift ceilings some to
borderline VFR. In conjunction, there looks to be additional
scattered thunderstorm activity either out ahead of and/or along
approaching cold front. Did opt for VCTS as there is enough
confidence in activity near the sites. Precipitation winds down
by around 00z, but MVFR/IFR ceilings to move back in behind cold
frontal passage.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...Macko
AVIATION...Curtis
Hazardous weather outlook, Jan 8, 5:05 AM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
0505 AM CST Thu Jan 08 2026

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091105-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
0505 AM CST Thu Jan 08 2026

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Through tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.KEY MESSAGES...

* Beneficial rainfall across the area moves in today
  - Rain amounts of 1" or greater: 40%-80% chance across area

* Thunderstorms possible this afternoon/early evening, including
  low-end potential for a few strong to severe storms.
  - Strong/damaging winds the main concern
    - Storms themselves likely moving >50mph to NE

* Additional (light) precipitation chances Friday night into
  Saturday, including snow and wintry mixes possible
  - 25-50% chances for any
  - Best chances near/north of line from KC Metro to Kirksville

* Temperatures cooling toward seasonal normal norms through the
  weekend, some rebounding to start next week

In the hours before

Special weather statement, Jan 8, 12:03 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1203 PM CST Thu Jan 8 2026

MOZ029>031-037-038-081830-
Ray MO-Carroll MO-Lafayette MO-Jackson MO-Clay MO-
1203 PM CST Thu Jan 8 2026

...GUSTY SHOWERS WILL IMPACT EAST CENTRAL CLAY...RAY...SOUTHWESTERN
CARROLL...WESTERN LAFAYETTE AND NORTHEASTERN JACKSON COUNTIES THROUGH
1230 PM CST...

At 1203 PM CST, Doppler radar was tracking gusty showers near
Wellington, or near Richmond, moving northeast at 55 mph.

HAZARD...Wind gusts of 45 to 55 mph.

SOURCE...Surface weather stations and radar.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Independence, Blue Springs, Grain Valley, Oak Grove, Richmond,
Odessa, Lexington, Carrollton, Buckner, Orrick, Wellington, Norborne,
Hardin, Henrietta, Sibley, Levasy, Woods Heights, Rayville, Napoleon,
and Bates City.

This includes Interstate 70 in Missouri between mile markers 20 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3908 9437 3953 9401 3953 9376 3955 9375
      3938 9347 3892 9404 3892 9411
TIME...MOT...LOC 1803Z 211DEG 46KT 3920 9403

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

McCoy
Local storm report, Jan 8, 4:17 PM CST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
417 PM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Funnel Cloud     1 WNW Houston Lake      39.20N 94.64W
01/08/2026                   Platte             MO   Public

            Public report of a rotating wall cloud and
            funnel cloud.

&&

EAC
Local storm report, Jan 8, 4:24 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
424 PM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Funnel Cloud     1 N Northmoor           39.20N 94.59W
01/08/2026                   Clay               MO   Fire Dept/Rescue

            Funnel cloud seen on road camera.

&&

OM
Local storm report, Jan 8, 4:49 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
449 PM CST Thu Jan 8 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     Tstm Wnd Gst     Kansas City Downtown    39.12N 94.59W
01/08/2026  M53 MPH          Clay               MO   ASOS

            ASOS measured wind gust of 53mph.

&&

EAC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 12:03 PM CSTSpecial Weather StatementEAXRay27 min
Jan 8, 3:02 PM CSTSevere Thunderstorm WarningEAXDeKalb10 min
Jan 8, 3:20 PM CSTSevere Thunderstorm WarningEAXAndrew, Buchanan, Holt25 min
Jan 8, 3:32 PM CSTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clay, Platte28 min
Jan 8, 3:44 PM CSTSevere Thunderstorm WarningEAXClay, Platte31 min
Jan 8, 3:52 PM CSTSevere Thunderstorm WarningEAXAndrew, Gentry, Nodaway23 min
Jan 8, 3:57 PM CSTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, Daviess, DeKalb, Gentry and 1 more48 min
Jan 8, 4:15 PM CSTSevere Thunderstorm WarningEAXClay, Clinton17 min
Jan 8, 4:35 PM CSTSevere Thunderstorm WarningEAXClay, Clinton, Jackson, Platte, Ray25 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.